MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 ENDOBEAM¿ HOLMIUM LASER FIBER

C.R. BARD, INC. (COVINGTON) -1018233 ENDOBEAM¿ HOLMIUM LASER FIBER
Catalog Number SU1000
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the distal tip of the fiber (exposed portion) was missing.
 
Additional Manufacturer Narrative
Received 1 used laser fiber only.The reported event was confirmed as use-related.Per the visual evaluation, the proximal end of the fiber was in good condition.The inspection noted that the fiber had not been used with a laser, as there was no presence of burn marks on the buffer/coating on the distal end of the fiber, which are typical due to the laser being fired upon.The distal tip was missing at the stripped junction.The break was a compound fracture.It was not stated by the complainant if the broken tip was still in the package when opened.Based on the location and type of break, the root cause of the distal tip break was most likely due to excessive bending/mishandling in the surgical field.The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use state the following: "description: the bard® endobeamtm holmium laser fibers are free-beam delivery devices that transmit laser energy in a forward direction.The devices are either 2.5 meters (8.2ft) or 3.0 meters (9.8ft) in length and are terminated with a laser-specific connector (see table above) on the proximal end.These delivery systems are capable of delivering ho:yag (2100nm) and nd:yag (1064nm).The devices are either single use or reusable and are supplied eto-sterilized.Note: product testing completed for regulatory market clearance was conducted using commercially available sma-905 compatible laser generators with no negative impacts on any equipment.Indications for use: the bard® endobeam¿ holmium laser fibers are indicated for a variety of surgical uses including open, laparoscopic, or endoscopic ablation, incision, excision, vaporization, and coagulation of soft and cartilaginous tissue and in surgical procedures involving vaporization, ablation and fragmentation of calculi.The delivery system may be used in surgical specialty procedures for which compatible holmium and nd:yag lasers have received regulatory clearance.Refer to your laser system user manual for complete information regarding applications, contraindications, precautions and warnings when using this fiber.Contraindications: the devices are contraindicated for treatment of patients for whom endoscopic procedures are not recommended.Refer to the laser system manual for contraindications that may be specific to each surgical specialty.Warnings: improper use of the device or use of a damaged device may result in severe eye or tissue damage, accidental laser exposure to the treatment room personnel or patient which may result in severe burns to the user or patient, and fire in the treatment room.Baskets, guidewires and other ureteroscopic accessories may be damaged by direct contact with the laser treatment beam.Do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Fiber should not be clamped with forceps or other securing instruments as it may result in fiber damage or breakage.Ensure that all procedure room personnel wear appropriate protective eyewear during the delivery of laser energy.Failure to do so may result in injury.For the single-use laser fiber, do not sterilize any portion of the device.Reuse and/or repackaging may create a risk of patient or user infection, compromise the structural integrity and/or essential material and design characteristics of the device, which may lead to device failure, and/or lead to injury, illness or death of the patient.The reusable laser fibers must be thoroughly cleaned and sterilized before reuse.A tapping noise may indicate fiber misalignment to generator.See fiber output test for additional details and instructions.Precautions: when removing the fiber from its pouch or tray, secure the distal tip to avoid damage or contamination.Do not apply excessive force to the tip of the fiber as breakage may result begin lasing at the lowest possible power/energy setting to achieve the desired effect.Use lower power levels and shorter pulses to familiarize yourself with the operation of the bard® endobeam¿ holmium laser fiber.High power/long duration of laser energy while placing the tip in contact with tissue may damage or significantly reduce the life of this product.Direct contact by laser beam may cause damage to guidewires, baskets or other ureteroscopic accessories.If fiber tip is visibly damaged or requires excessive amounts of energy to affect coagulation or vaporization, discontinue use and replace with a new fiber for optimum results.If desired, strip and cleave the fiber as outlined in the ¿instructions for stripping and cleaving¿ and ¿fiber output test¿ sections of this ifu.Do not exceed the recommended power levels when utilizing the bard® endobeam¿ holmium laser fiber.Check the device for completeness once removed from patient.Adverse events: the potential adverse effects associated with holmium laser fibers may include but are not limited to: perforation, vasovagal response, thermal damage, bleeding, hypertension , hematoma, infection, edema, discomfort, delay in healing turn the laser on.Operate the system¿s controls in accordance with the user manual and at settings appropriate to the procedure.Note: when in the ¿operate¿ mode, the laser system¿s aiming beam should always be clearly visible.Place the holmium laser fiber at the desired position to the treatment site.Position the entire fiber length carefully to avoid inadvertent damage or contamination.Confirm that the aiming beam is visible.Depress the laser system¿s footswitch to activate the laser output.Caution: do not pinch or otherwise excessively bend the fiber when lasing.Fiber failure may occur.Keep the distal tip of the fiber as clean as possible during use to prevent overheating and damage.If removal is necessary to clean accumulated debris, carefully wipe along the fiber length with a soft gauze and hydrogen peroxide.Caution: do not scrub or use abrasive materials.Following the laser procedure, shut the laser system off, as described in your user manual, and remove the fiber assembly from the laser.Immediately replace the protective cap over the connector end of the fiber assembly.Instructions for re-sterilization (reusable models only): note: before cleaning, check the catalog number on the fiber¿s white strain relief to ensure it is a reusable fiber.Catalog number will begin with ru.Fibers may undergo re-sterilization procedure a maximum of nine times.Cleaning soak the fiber for 5 minutes in a mixture of 60 ml enzol or cidezyme enzymatic detergent to 4 liters of water at 22° ¿ 40°c.Do not submerge the connector portion of the device into the solution.Clean away any visible signs of contamination using a soft towel or gauze soaked in enzol or cidezyme enzymatic detergent.Rinse away all residues and debris using warm tap water for a minimum of 30 seconds.Using a lint free towel or gauze, dry the entire length of the fiber.Should the solution spill onto or touch the connector, residual cleaning solution should be rinsed from the connector using deionized water and dried completely.Visually inspect the fiber for visible soil and repeat cleaning steps to remove any visible soil before proceeding to sterilization steps.Sterilization parameters (reusable models only) note: ensure that the connector is covered with its protective cap before performing any sterilization procedures.Steam sterilization place the fiber assembly gently into a legally marketed sterilization bag or directly into the sterilization tray.Choose one of the sterilization protocols from the table below based on the kind of sterilizer available to you and sterilize the fibers using the indicated parameters.Allow the fiber assembly to cool for 10 minutes before handling.Inspection (reusable models only) using a microscope (minimum magnification 15x), inspect the proximal fiber face for damage.If visible damage is observed (i.E.Burns, scratches, chips, etc.), the fiber assembly is no longer functional and should be disposed of as biohazardous waste.Visually inspect the distal fiber face using a microscope (minimum magnification 15x) for pits, fractures, scratches, or erosion.Also inspect the fiber length directly proximal of the distal surface for laser induced problems such as melting, fracturing or other types of deforming of the fiber materials.If any degradation of the distal fiber tip is observed or the fiber tip overheats or becomes damaged as a result of or during surgery, it may be necessary to cleave and re-strip the fiber.The fiber will need to be refurbished as described in the following process.Instructions for stripping and cleaving (all models): to cleave the fiber (during surgery disconnect fiber from operating system and use aseptic techniques), hold the distal portion of the fiber flat on a hard surface.Using the cleaver, score the fiber through the jacket until the fiber core is reached.Be sure to make the score line as perpendicular to the fiber axis as possible.Note: visually inspect the fiber before cleaving.Place the cleave line approximately 1¿ (2.5cm) beyond the last visible damage.This technique will ensure that all fiber damage (i.E.Melted buffer, pits, instrument abrasions, fractures, etc.) is removed when the cleaving process is completed.Grasp the fiber between your thumb and forefinger approximately 5¿ ¿ 10¿ (12.5cm ¿ 25cm) apart, with the cleave line score in between.Pull directly apart in opposite directions.Be sure to apply the pull force as straight as possible (without bending the fiber).You will hear the fiber ¿pop¿ as it separates at the cleave line (score).Dispose of the distal fiber portion as bio-hazardous waste.After cleaving, it will be necessary to strip off a length of the buffer material using the appropriately sized strippers.Recommendations are shown in table below.Adjust the ¿stop¿ within the stripper to the ¿desired strip length¿.Place the fiber into the stripper until the fiber face gently contacts the stop.Squeeze the stripper handle shut, rotate the stripper to help sever the stripper jacket, and pull the fiber and stripper straight apart.This will cleanly remove the buffer and expose the fiber tip.5.Inspect the distal end of the stripped fiber.If the buffer is frayed, try re-stripping.If this does not work, the stripper blades may need to be replaced.Fiber output test (all models): to test the quality of the ¿cleaving and stripping processes¿, connect the fiber assembly to the laser, turn on the laser aiming beam and project a beam profile onto a white surface.The projected spot must appear as a homogenous circular pattern.If scattered or comet tail profiles are observed, repeat steps 1 ¿ 5.Note: audible tapping sound may be heard when fiber is improperly aligned.Ensure connector and generator threads are free of debris.If an audible clicking sound is heard, release the foot switch, turn power to the generator off, change the fiber and repeat the test.Factors affecting the longevity of the fiber delivery system: factors that may shorten the normal life of the device are: extended lasing at high power.Lasing against hard tissue.Contamination of the fiber connector or components.Failure to remove contaminants from the connector and fiber surfaces prior to sterilization (reusable models only.Improper sterilization parameters or process (reusable modelsonly).Improper handling such as severe bending, dropping, or pulling fiber while still attached to the laser system.Improper laser alignment." (b)(4).
 
Event or Problem Description
It was reported that the distal tip of the fiber (exposed portion) was missing.

Brand Name
ENDOBEAM¿ HOLMIUM LASER FIBER
Common Device Name
LASER FIBER
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key6727230
Report Number1018233-2017-03835
Device Sequence Number11105370
Product Code GEX
UDI-Device Identifier00801741122231
UDI-Public(01)00801741122231
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K120926
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2017
Device Catalogue NumberSU1000
Device Lot NumberBMZHG004
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2017
Initial Date Received by Manufacturer 06/30/2017
Supplement Date Received by Manufacturer10/13/2017
Initial Report FDA Received Date07/19/2017
Supplement Report FDA Received Date10/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1